Asymptotics of random contractions. (English) Zbl 1231.91196

Summary: We discuss the asymptotic behaviour of random contractions \(X=RS\), where \(R\), with distribution function \(F\), is a positive random variable independent of \(S\in (0,1)\). Random contractions appear naturally in insurance and finance. Our principal contribution is the derivation of the tail asymptotics of \(X\) assuming that \(F\) is in the max-domain of attraction of an extreme value distribution and the distribution function of \(S\) satisfies a regular variation property. We apply our result to derive the asymptotics of the probability of ruin for a particular discrete-time risk model. Further we quantify in our asymptotic setting the effect of the random scaling on the Conditional Tail Expectations, risk aggregation, and derive the joint asymptotic distribution of linear combinations of random contractions.


91B30 Risk theory, insurance (MSC2010)
60F05 Central limit and other weak theorems
60G70 Extreme value theory; extremal stochastic processes
91B25 Asset pricing models (MSC2010)
Full Text: DOI arXiv


[1] Berman, M.S., Sojourns and extremes of Fourier sums and series with random coefficients, Stochastic processes and their applications, 15, 213-238, (1983) · Zbl 0514.60042
[2] Beutner, E.; Kamps, U., Models of ordered data and products of beta random variables, (), 101-106
[3] Bingham, N.N.; Goldie, C.M.; Teugels, J., Regular variation, (1987), Cambridge University Press · Zbl 0617.26001
[4] Borovkov, A.A.; Borovkov, K.A., Asymptotic analysis of random walks, (2008), Cambridge University Press · Zbl 1045.60027
[5] Breiman, L., On some limit theorems similar to the arc-sin law, Theory of probability and its applications, 10, 323-331, (1965) · Zbl 0147.37004
[6] Cambanis, S.; Huang, S.; Simons, G., On the theory of elliptically contoured distributions, Journal of multivariate analysis, 11, 368-385, (1981) · Zbl 0469.60019
[7] Charpentier, A.; Segers, J., Lower tail dependence for Archimedean copulas: characterizations and pitfalls, Insurance: mathematics & economics, 40, 525-532, (2007) · Zbl 1183.62086
[8] Charpentier, A.; Segers, J., Tails of multivariate Archimedean copulas, Journal of multivariate analysis, 100, 1521-1537, (2009) · Zbl 1165.62038
[9] D’Auria, B.; Resnick, S.I., Data network models of burstiness, Advances in applied probability, 38, 373-404, (2006) · Zbl 1103.90029
[10] D’Auria, B.; Resnick, S.I., The influence of dependence on data network models, Advances in applied probability, 40, 60-94, (2008) · Zbl 1157.90349
[11] De Haan, L.; Ferreira, A., Extreme value theorey. an introdution, (2006), Springer New York
[12] Denisov, D.; Zwart, B., On a theorem of breiman and a class of random difference equations, Journal of applied probability, 44, 1031-1046, (2007) · Zbl 1141.60041
[13] Embrechts, P.; Klüppelberg, C.; Mikosch, T., Modelling extremal events for insurance and finance, (1997), Springer-Verlag Berlin · Zbl 0873.62116
[14] Falk, M.; Hüsler, J.; Reiss, R.-D., ()
[15] Foss, S.; Korshunov, D.; Zachary, S., An introduction to heavy-tailed and subexponential distributions, (2009), Mathematisches Forschunginstitut Oberwolfach, Oberwolfach Preprints, OWP 2009-13
[16] Galambos, J.; Simonelli, I., Products of random variables, (2004), Marcel Dekker Inc. New York · Zbl 1098.60019
[17] Goldie, C.M.; Resnick, S.I., Distributions that are both subexponential and in the domain of attraction of an extreme-value distribution, Advances in applied probability, 20, 706-718, (1988) · Zbl 0659.60028
[18] Gomes, M.I.; de Haan, L.; Pestana, D., Joint exceedances of the ARCH process, Journal of applied probability, 41, 919-926, (2004) · Zbl 1065.60054
[19] Hashorva, E., Conditional limiting distribution of beta-independent random vectors, Journal of multivariate analysis, 99, 1438-1459, (2008) · Zbl 1145.62013
[20] Hashorva, E., Conditional limit results for type I polar distributions, Extremes, 12, 239-263, (2009) · Zbl 1224.60031
[21] Hashorva, E., Asymptotics of the norm of elliptical random vectors, Journal of multivariate analysis, 11, 368-385, (2010)
[22] Hashorva, E.; Kotz, S.; Kume, A., \(L_p\)-norm generalised symmetrised Dirichlet distributions, Albanian journal of mathematics, 1, 31-56, (2007) · Zbl 1128.62065
[23] Hashorva, E.; Pakes, A.G., Distribution and asymptotics under beta random scaling, Journal of mathematical analysis and applications, 372, 2, 496-514, (2010) · Zbl 1208.60012
[24] Jessen, A.H.; Mikosch, T., Regularly varying functions, Institut mathématique. publications. nouvelle Série, 80, 171-192, (2006) · Zbl 1164.60301
[25] Liu, Y., Tang, Q., 2010. The subexponential product convolution of two Weibull-type distributions. Journal of the Australian Mathematical Society (in press) (available online). · Zbl 1219.60010
[26] Maulik, K.; Resnick, S.I., Characterizations and examples of hidden regular variation, Extremes, 7, 31-67, (2004) · Zbl 1088.62066
[27] Mitra, A.; Resncik, S.I., Aggregation of rapidly varying risks and asymptotic independence, Advances in applied probability, 41, 797-828, (2009) · Zbl 1181.60019
[28] Nadarajah, S.; Kotz, S., On the product and ratio of gamma and beta random variables, Allgemein. statist. arch., 89, 435-449, (2005) · Zbl 1379.62012
[29] Pakes, A.G.; Navarro, J., Distributional characterizations through scaling relations, Australian & New Zealand journal statistics, 49, 115-135, (2007) · Zbl 1117.62015
[30] Pickands, J., Moment convergence of sample extrema, The annals of mathematical statistics, 39, 881-889, (1968) · Zbl 0176.48804
[31] Reiss, R-D., Approximate distributions of order statistics: with applications to nonparametric statistics, (1989), Springer New York · Zbl 0682.62009
[32] Resnick, S.I., Heavy-tail phenomena: probabilistic and statistical modeling, (2007), Springer New York · Zbl 1152.62029
[33] Resnick, S.I., Extreme values, regular variation and point processes, (2008), Springer New York · Zbl 1136.60004
[34] Takahashi, R.; Sibuya, M., Prediction of the maximum size in wicksell’s corpuscle problem, Annals of the institute of statistical mathematics, 50, 361-377, (1998) · Zbl 0986.62075
[35] Tang, Q., The subexponentiality of products revisited, Extremes, 9, 231-241, (2006) · Zbl 1142.60012
[36] Tang, Q., From light tails to heavy tails through multiplier, Extremes, 11, 379-391, (2008) · Zbl 1199.60040
[37] Tang, Q.; Tsitsiashvili, G., Precise estimates for the ruin probability in finite horizon in a discrete-time model with heavy-tailed insurance and financial risks, Stochastic processes and their applications, 108, 299-325, (2003) · Zbl 1075.91563
[38] Tang, Q.; Tsitsiashvili, G., Finite- and infinite-time ruin probabilities in the presence of stochastic returns on investments, Advances in applied probability, 36, 1278-1299, (2004) · Zbl 1095.91040
[39] Tang, Q., Vernic, R., 2010. The finite-time ruin probability in the presence of heavy-tailed claims and dependent return rates on risky investment. Preprint.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.